MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM THREADED GUIDE WIRE SPADE POINT 230MM; SCREW, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM THREADED GUIDE WIRE SPADE POINT 230MM; SCREW, FIXATION, BONE
Model Number 900.723
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient weight is not provided for reporting.(b)(4).Device malfunctioned intra-operatively and was not implanted / explanted complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an initial surgery for implantation of a dynamic hip system (dhs) into the proximal femur was performed on (b)(6) 2018.During the surgery, the lag screw for the dhs plate was put in correctly, however, the plate was put in off-axis.Therefore, the plate had to be re-positioned, and as the surgeon was removing the connecting screw and guide shaft from the lag screw, the two instruments became bent (it was reported that the surgeon did not disconnect the instruments prior to taking them out) and the surgeon had to use pliers to take the instruments out.The same plate was put back into the patient without issue.A guide wire was also reported to be bent during the surgery.The patient was implanted with a lag screw, plate and three 4.5mm cortical screws (size 36, 42 and 48mm).There was no reported delay and the surgery was completed successfully.It was further reported that in sterile processing the connecting screw broke into two (2) pieces and the guide shaft, still in one piece, was bent trying to get them apart.This complaint is linked with (b)(4) for the post-operative event of broken/bent (connecting screw and guide shaft) instruments.Concomitant devices reported: dhs/dcs lag screw 12.7mm thread/90mm (part # 280.900, lot # unknown, quantity # 1), 4.5mm cortex screw (part # unknown, lot # unknown, quantity # 3).This complaint involves three (3) devices.(b)(4).
 
Additional Manufacturer Narrative
Date returned to manufacturer.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product development investigation was performed for the subject device: background: during the surgery, the dhs plate had to be re-positioned, and as the surgeon was removing the connecting screw and guide shaft from the lag screw, the two instruments became bent (it was reported that the surgeon did not disconnect the instruments prior to taking them out) and the surgeon had to use pliers to take the instruments out.The same plate was put back into the patient without issue.A guide wire was also reported to be bent during the surgery.Device condition: the 2.5mm threaded guide wire, part number 900.723, was received with a slight off axis bend.The origin of the bend is located approximately 140mm from the proximal end of the device (calipers: ca102p).The proximal end of the shaft also shows significant scraping such that the etching cannot be verified.The distal threads show wear consistent with insertion and removal.The balance of the device shows surface wear consistent with use and which would not impact the functionality.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already bent.Lot number review: a dhr review could not be performed as the lot number is unknown.Drawing review: the following drawings were reviewed.2.5mm guide wire.The outer diameter of the shaft on each side of the bend was inspected.The device diameter measured 2.47mm/2.49mm which is within the specification of 2.5mm +0/-0.1 per drawing (calipers: ca102p).During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A material or material hardness check was not performed at cq as the lot number is unknown and the condition is consisted with an exceeding off-axis application of force; there is no indication that material or hardness contributed to this complaint.Conclusion: the complaint condition is confirmed as the wire was received with an off-axis bend.A device inspection and drawing review were performed as part of this investigation.There is no evidence of a manufacturing issue and no product design issues or discrepancies were observed that may have contributed to the complaint condition.No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.5MM THREADED GUIDE WIRE SPADE POINT 230MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7351424
Report Number2939274-2018-51106
Device Sequence Number10932640
Product Code HWC
UDI-Device Identifier10886982256348
UDI-Public(01)10886982256348(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K982222
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number900.723
Device Catalogue Number900.723
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2018
Initial Date Received by Manufacturer 02/19/2018
Supplement Date Received by Manufacturer04/06/2018
04/20/2018
Initial Report FDA Received Date03/19/2018
Supplement Report FDA Received Date04/06/2018
04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age18 YR